Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 19, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Aug 18, 2017, 9:58 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2017, 9:58 AM PDT (16:58 UTC)
- Expired
- Aug 18, 2017, 10:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Pendleton, OR
The text
As transmitted.
033 WWUS86 KPDT 181658 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 958 AM PDT Fri Aug 18 2017 ...DRY AND MARGINALLY UNSTABLE CONDITIONS...LOW RELATIVE HUMIDITY AND BREEZY WINDS IN NORTH CENTRAL AND CENTRAL OREGON TODAY... .A dry and marginally unstable air mass will reside over the east slopes of the Oregon Cascades today. Winds will increase and become breezy this afternoon and evening. The combination of dry and marginally unstable conditions along with gusty winds will cause problems for ongoing fires today. ORZ610-611-639>641-190100- /O.NEW.KPDT.FW.W.0019.170818T1658Z-170819T0500Z/ East Slopes of Central Oregon Cascades-Deschutes National Forest - minus Sisters Ranger District- East Slopes of the Northern Oregon Cascades- Central Mountains of Oregon-Lower Columbia Basin of Oregon- 958 AM PDT Fri Aug 18 2017 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES 610, 611, 639, 640, AND 641... The National Weather Service in Pendleton has issued a Red Flag Warning, which is in effect until 10 PM PDT this evening. * AFFECTED AREA...In Oregon...Fire weather zone 610...611...and 639 covering the east slopes of the Oregon Cascades and the Eastern Columbia River Gorge. Oregon Fire Zone 640 covering the Prineville District and the Crooked River Grasslands. Oregon Fire Zones 641 west of Umatilla and Lexington covering the North Pole Fire. * TIMING...The air mass will remain dry and marginally unstable through the evening hours. The winds will increase this afternoon and gusty winds will occur between 3 PM to 8 PM. * HAINES...Moderate category of 5. * HUMIDITY...The afternoon relative humidity will range from 8 to 20 percent with the lowest humidity south of Prineville and Madras. * WINDS...In the Eastern Columbia River Gorge...west winds will increase to 15 to 25 mph gusting to 35 mph. Elsewhere...west to northwest winds will increase to 8 to 15 mph gusting to 25 mph. * IMPACTS...Extreme fire behavior can be expected with new or ongoing fires. Outdoor burning is not recommended. Travelers heading to north central and central Oregon for the solar eclipse should be extremely careful and avoid parking in dry grass with a hot exhaust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
798 WWUS86 KPDT 182217 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 317 PM PDT Fri Aug 18 2017 ...DRY AND MARGINALLY UNSTABLE CONDITIONS...LOW RELATIVE HUMIDITY AND BREEZY WINDS IN NORTH CENTRAL AND CENTRAL OREGON TODAY... .A dry and marginally unstable air mass will reside over the east slopes of the Oregon Cascades today. Winds have increased and will remain breezy this afternoon and evening. The combination of dry and marginally unstable conditions along with gusty winds will cause problems for ongoing fires. ORZ610-611-639>641-190500- /O.CON.KPDT.FW.W.0019.000000T0000Z-170819T0500Z/ East Slopes of Central Oregon Cascades-Deschutes National Forest - minus Sisters Ranger District- East Slopes of the Northern Oregon Cascades- Central Mountains of Oregon-Lower Columbia Basin of Oregon- 317 PM PDT Fri Aug 18 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES 610, 611, 639, 640, AND 641... * AFFECTED AREA...In Oregon...Fire weather zone 610...611...and 639 covering the east slopes of the Oregon Cascades and the Eastern Columbia River Gorge. Oregon Fire Zone 640 covering the Prineville District and the Crooked River Grasslands. Oregon Fire Zones 641 west of Umatilla and Lexington covering the North Pole Fire. * TIMING...The air mass will remain dry and marginally unstable through the evening hours. Gusty winds and low humidity will occur between 3 PM to 8 PM. * HAINES...Moderate category of 5. * HUMIDITY...The afternoon relative humidity will range from 8 to 20 percent with the lowest humidity south of Prineville and Madras. * WINDS...In the Eastern Columbia River Gorge...west winds 15 to 25 mph gusting to 35 mph. Elsewhere...west to northwest winds 10 to 20 mph gusting to 25-30 mph. * IMPACTS...Extreme fire behavior can be expected with new or ongoing fires. Outdoor burning is not recommended. Travelers heading to north central and central Oregon for the solar eclipse should be extremely careful and avoid parking in dry grass with a hot exhaust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
942 WWUS86 KPDT 190446 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 946 PM PDT Fri Aug 18 2017 ORZ610-611-639>641-190600- /O.EXP.KPDT.FW.W.0019.000000T0000Z-170819T0500Z/ East Slopes of Central Oregon Cascades-Deschutes National Forest - minus Sisters Ranger District- East Slopes of the Northern Oregon Cascades- Central Mountains of Oregon-Lower Columbia Basin of Oregon- 946 PM PDT Fri Aug 18 2017 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR VERY HOT AND DRY CONDITIONS FOR FIRE WEATHER ZONES 610, 611, 639, 640, AND 641... Temperatures have cooled and relative humidities have increased with the loss of daytime heating. Thus the Red Flag Warnings will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 9:00 AM PDT, 58 minutes earlier.
Area forecast discussion, Aug 18, 9:00 AM PDT, 58 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 900 AM PDT Fri Aug 18 2017 .UPDATE...A flat westerly flow remains over the Pacific Northwest this morning and water vapor imagery shows a weak cold front draped across southern British Columbia and the Olympic Peninsula. This front will cross the area later today with the main impact being increased pressure gradients along the Cascades. This will bring 15 to 25 mph winds through the Columbia Gorge and Cascade gaps this afternoon and evening before dying down overnight. Elsewhere, winds will be 5 to 15 mph. There may be some scattered higher clouds with the front but have kept mostly clear skies for now. With higher 500 MB heights today, temperatures will be a few degrees warmer than yesterday with highs in the upper 80s to lower 90s and mainly in the 80s in the mountains. Temperatures this morning were quite cool in the mountains so have nudged temperatures tonight down closer to what was seen this morning. Smoke from fires along the Central Oregon Cascades was significant overnight as fires remained active. Have expanded the coverage of areas of smoke southward to include La Pine where the smoke is evident on webcams. Forecast update already out. Perry && .FIRE WEATHER...A dry westerly flow last night resulted in poor to moderate humidity recoveries for many areas. This also brought the Haines to a moderate category of 5 last night which was problematic for nearby fires. It will be another day with afternoon humidities ranging from 8-20 percent and a Haines of 5. Another concern will be the increasing winds this afternoon and evening. A weak marine surge will cause winds to increase through the Cascade gaps and the Eastern Columbia River Gorge where winds will gust to 25-35 mph late this afternoon. Winds along the I-84 corridor from Arlington to Pendleton and down along the Columbia Deschutes Plateau will increase as well with gusts to 25 mph in some areas. The duration of winds and low humidity will be about 2-3 hours that will need to be monitored closely. Because the weather pattern changes little from now through the Solar Eclipse, no major changes are expected in temperatures, humidity, and winds. Wister && .PREV DISCUSSION... /issued 259 AM PDT Fri Aug 18 2017/ SHORT TERM...Today through Sunday night...A ridge of high pressure will keep dry and stable conditions with warm temperatures over the forecast area today. There will be a cold front moving in from the north by this evening which will bring tightening pressure gradients and a marine push of cooler air off the Pacific. However, the cool down will only be slight and the main effects will be breezy to windy conditions through the Cascade gaps and the Columbia River Gorge this afternoon and evening. However the winds are neither expected to reach advisory criteria nor is the combination of wind and relative humidity expected to reach critical fire weather levels. A northwest flow aloft will follow behind this cold front for Saturday and Sunday and temperatures will be several degrees cooler than today. Temperatures will not change much for the rest of the short term forecast period with not much change in 850 mb temperatures or heights. It looks to be dry and stable both Saturday and Sunday. There will be some increase in clouds late Sunday as another weak cold front approaches by Sunday night. These clouds should move out to the east by Monday morning. 88 LONG TERM...Monday through Friday...A weak shortwave trough will be exiting the forecast area by midday Monday. There could be some scattered mid/high level clouds around Monday morning, especially over our southern Washington zones...with clear skies expected further south over much of eastern Oregon. Depending on how current wildfires progress, there could also be some patchy smoke in parts of Central Oregon on Monday. Temperatures will start off in the upper 40s to 50s most areas Monday morning, before rising into the 80s to lower 90s in the afternoon...winds will be light, less than 10 mph. By Tuesday, the flow turns more southerly in association with another very weak disturbance. Model guidance indicates some marginal instability, mainly over Central Oregon and the southern Ochoco-John Day highlands. Latest guidance seems to be keeping most of the potential t'storm activity further south Tuesday aftn/eve...but for now followed the previous forecast to indicate a slight chance of t'storms over the above mentioned areas. The remainder of the forecast area remains dry on Tuesday, with very warm temperatures. Highs will reach the lower to mid-90s in the valleys/basins, with 80s in the mountains. Heights begin to fall on Wednesday as the next, more amplified trough approaches the Pacific Northwest. Models are indicating higher levels of moisture and instability over the eastern half of the CWA on Wednesday. As this system moves through, expect a chance of showers, with a slight chance of t'storms, again mainly over the eastern half of the CWA. A few showers and perhaps a t'storms or two could linger into Thursday as the main trough axis and associated frontal boundary move through. Westerly winds are also likely to increase (becoming breezy) as cold air advection develops, along with tightening pressure gradients. Temperatures will be 5-10 degrees cooler on Thursday. For next Friday, the latest guidance is in fairly good agreement that the aforementioned trough will swing quickly eastward...leaving our forecast area under basically a zonal, westerly flow. This should mean dry, but continued cooler weather. Highs will only reach the lower to mid-80s...except 70s mountains. Overnight lows could dip into the 40s and lower 50s areawide. 77 AVIATION...12z TAFS...VFR conditions are forecast to continue through the next 24 hours at all taf sites. Skies will remain mostly clear and winds will be AOB 12 kts through the morning hours. Westerly winds may increase to between 10-20 kts this afternoon, especially at KDLS, KRDM, KBDN and KPDT. Winds will then generally decrease back below 12 kts into the overnight hours. There could also be some patchy smoke around at times, but will keep vis above 7SM for now at all sites. 77 A dry westerly flow last night resulted in poor to moderate humidity recoveries for many areas. This also brought the Haines to a moderate category of 5 last night which was problematic for nearby fires. It will be another day with afternoon humidities ranging from 8-20 percent and a Haines of 5. Another concern will be the increasing winds this afternoon and evening. A weak marine surge will cause winds to increase through the Cascade gaps and the Eastern Columbia River Gorge where winds will gust to 25-35 mph late this afternoon. Winds along the I-84 corridor from Arlington to Pendleton and down along the Columbia Deschutes Plateau will increase as well with gusts to 25 mph in some areas. The duration of winds and low humidity will be about 2-3 hours that will need to be monitored closely. Because the weather pattern changes little from now through the Solar Eclipse, no major changes are expected in temperatures, humidity, and winds. Wister && .PRELIMINARY POINT TEMPS/POPS... PDT 89 57 86 60 / 0 0 0 0 ALW 92 62 87 63 / 0 0 0 0 PSC 93 58 89 57 / 0 0 0 0 YKM 92 55 88 59 / 0 0 0 0 HRI 92 58 89 59 / 0 0 0 0 ELN 87 59 83 59 / 0 0 0 0 RDM 91 47 84 49 / 0 0 0 0 LGD 90 51 83 54 / 0 0 0 0 GCD 90 50 85 51 / 0 0 0 0 DLS 89 60 87 62 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 83/77/77/85
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.